Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 181, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 2009, 2:27 AM CDT for Hodgeman County, Ness County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2009, 2:27 AM CDT (07:27 UTC)
- Expired
- Jul 15, 2009, 3:15 AM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Hodgeman County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1146 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 3162 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:37 PM CDT, 10 hours 50 minutes earlier.
Area forecast discussion, Jul 14, 3:37 PM CDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 337 PM CDT TUE JUL 14 2009 .DISCUSSION... DAYS 1-2... CONVERGENCE ALONG AND AHEAD OF COLD FRONT SHOULD HELP INITIATE A FEW VERY HIGH BASED THUNDERSTORMS THIS EVENING. ELEVATED CONVECTION COULD DEVELOP TONIGHT AS RICH 850MB MOISTURE POOLS NORTH OF THE FRONT IN WESTERN AND CENTRAL KS. WESTERN KS SHOULD BE IN THE RIGHT REAR QUAD OF THE UPPER JET AS WELL. HOWEVER, DRY AIR AT LOW LEVELS COULD DISCOURAGE PRECIP. DEWPOINTS WERE IN THE 40S BEHIND THE FRONT EARLY THIS AFTERNOON. SOME ELEVATED CONVECTION COULD PERSIST DURING THE DAY WEDNESDAY BUT SFC BASED STORMS SHOULD BE TO OUR SOUTH. RICH MOISTURE WILL GET BANKED AGAINST THE ROCKPILE IN UPSLOPE FLOW. AN MCS COULD DEVELOP WED NIGHT AFTER INITIALLY DEVELOPING ON THE PALMER DIVIDE. THE STEERING FLOW WILL BE VEERING TO THE WNW OVERNIGHT SO THE STORMS SHOULD TURN TO THE SOUTHEAST INTO THE LOW LEVEL INFLOW. LOCALLY HEAVY RAINS ARE POSSIBLE IN OUR SOUTHWEST. BU THE EXACT PLACEMENT OF THE STORM CLUSTER PRECLUDES EVEN HIGHER POPS. THE UPPER FLOW WILL TURN MORE NORTHWESTERLY BY THURSDAY, WITH A 700MB BAROCLINIC ZONE ACROSS THE CENTRAL PLAINS AND PLENTY OF ELEVATED LOW LEVEL MOISTURE ABOVE THE FRONTAL SURFACE. MCS DEVELOPMENT COULD TAKE PLACE IN CENTRAL KS. TEMPS SHOULD BE A LOT COOLER WEDNESDAY BEHIND THE FRONT. SOME RECOVERY IN TEMPS MAY OCCUR THURSDAY BUT THE EXTENT OF THE REBOUND WILL DEPEND ON COVERAGE OF CONVECTION DURING THE DAY. DAYS 3-7... THERE ARE NO SUBSTANTIAL CHANGES IN THE THINKING FROM YESTERDAY REGARDING THE FORECAST FOR THE PERIOD THURSDAY NIGHT THROUGH NEXT TUESDAY. A FAIRLY ACTIVE NORTHWEST UPPER FLOW PATTERN IS STILL EXPECTED TO INFLUENCE WESTERN KANSAS WEATHER WITH A DAILY CHANCE OF THUNDERSTORM ACTIVITY AS MOIST LOW LEVEL UPSLOPE WILL COMBINE WITH A MID LEVEL BAROCLINIC ZONE. THE TIMING OF THE DAILY CONVECTIVE ACTIVITY IS IN QUESTION...BUT TYPICALLY IN THESE PATTERNS...SURFACE BASED STORMS WILL FORM ACROSS THE HIGHER TERRAIN OF COLORADO AND ROLL SOUTHEAST TOWARD SOUTHWEST KANSAS AFTER SUNSET...EVOLVING INTO A FORWARD-PROPAGATING MCS DURING THE LATE NIGHT HOURS. OTHER STORMS MAY ALSO FORM DURING THE OVERNIGHT HOUR AS WELL...IN ADDITION TO...OR IN PLACE OF THE COLORADO DEVELOPMENT. ANTICIPATING WHICH OF THE DAYS WILL BE THE MOST LIKELY FOR AGGRESSIVE THUNDERSTORM ACTIVITY IS ALWAYS DIFFICULT...BUT THE GFS AND ECMWF BOTH SHOW A DECENT UPPER LEVEL JET STREAK ROUNDING THE UPPER HIGH INTO THE HIGH PLAINS FRIDAY. THIS MAY BRING THE BEST THREAT FOR ORGANIZED STRONG/SEVERE ACROSS SOUTHWEST KANSAS. THE GOING POP/WX FORECAST ACTUALLY LOOKED TO BE IN PRETTY GOOD SHAPE WITH RESPECT TO THIS THINKING...SO NOT MUCH CHANGE WAS MADE IN THIS FORECAST. OVERLY HOT WEATHER IS NOT ANTICIPATED WITH DAILY HIGHS IN THE UPPER 80S TO LOWER 90S MUCH OF THE LATE WEEK INTO THE WEEKEND. && AVIATION... ISOLATED TO SCATTERED CBS ARE EXPECTED AFTER 22Z ALONG A SLOW MOVING FRONT MAINLY IN THE KGCK AND KDDC AREAS. ONE OR TWO OF THESE STORMS MAY IMPACT TERMINALS WITH STRONG WIND GUSTS GIVEN SUCH HOT TEMPERATURES THIS AFTERNOON. ADDITIONAL STORMS ARE POSSIBLE LATE TONIGHT WHERE MOISTURE WILL POOL ALONG AND JUST NORTH OF THE SURFACE FRONT. A BAND OF LOW STRATUS IS ALSO POSSIBLE AROUND THE KGCK TERMINAL LATE TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 90 67 95 / 30 20 30 30 GCK 65 90 66 94 / 30 30 40 30 EHA 65 89 66 95 / 30 20 50 20 LBL 67 90 67 95 / 30 20 50 30 HYS 65 88 65 92 / 40 40 20 40 P28 72 93 71 95 / 20 20 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ065-066-079>081- 088>090. && FN24/25
Hazardous weather outlook, Jul 14, 11:43 AM CDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1143 AM CDT TUE JUL 14 2009 KSZ030-031-043>046-061>066-074>081-084>090-151645- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1143 AM CDT TUE JUL 14 2009 /1043 AM MDT TUE JUL 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A VERY HOT AFTERNOON IS EXPECTED AS TEMPERATURES CLIMB INTO THE 102 TO 106 DEGREE RANGE MAINLY ALONG AND SOUTH OF THE ARKANSAS RIVER. ACROSS THE GYPSUM HILLS OF CLARK, COMANCHE, AND BARBER COUNTIES A FEW TEMPERATURE READINGS OF 108 TO 110 DEGREES ARE EVEN POSSIBLE. A HEAT ADVISORY IS IN EFFECT FOR THE EXCESSIVE HEAT TODAY EAST OF AN ASHLAND TO LARNED LINE. A WEAK FRONT WILL MOVE SLOWLY SOUTH APPROACHING THE ARKANSAS RIVER VALLEY BY LATE THIS AFTERNOON. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ALONG THIS FRONT WITH A FEW STRONG AND PERHAPS AN ISOLATED SEVERE THUNDERSTORM POSSIBLE. DAMAGING WIND GUSTS WOULD BE THE PRIMARY THREATS FROM STORMS LATE THIS AFTERNOON. THUNDERSTORM CHANCES WILL CONTINUE INTO THE OVERNIGHT HOURS...WITH DEVELOPMENT OCCURRING ALONG A MID LEVEL FRONTAL ZONE...WITH SOME OF THESE STORMS ALSO BEING QUITE STRONG. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO IMPACT WEST CENTRAL AND SOUTHWEST KANSAS AGAIN WEDNESDAY AFTERNOON AND NIGHT AS MOIST UPSLOPE LOW LEVEL FLOW DEVELOPS NORTH OF A STALLED OUT FRONTAL BOUNDARY. SOME OF THESE STORMS MAY BE STRONG TO POSSIBLY SEVERE. THERE WILL BE A CHANCE OF STORMS ALMOST EVERY DAY THROUGH MONDAY AS A PERSISTENT NORTHWEST FLOW PATTERN ALOFT ENCOMPASSES WESTERN KANSAS. AT THIS TIME, IT APPEARS FRIDAY WOULD BE THE BEST CHANCE FOR THE MOST ORGANIZED THUNDERSTORM ACTIVITY...INCLUDING SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE EXPECTED TO BE ON ALERT LATE THIS AFTERNOON AND THIS EVENING ACROSS MUCH OF SOUTHWEST KANSAS AS STORMS ALONG THE FRONT MAY REACH SEVERE LEVELS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Local storm report, Jul 14, 11:54 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL 17 NW GARDEN CITY 38.15N 101.08W
07/14/2009 E0.88 INCH FINNEY KS TRAINED SPOTTER
THE HAIL MELTED AS IT FELL.
&&
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 11:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 50 min |
| Jul 15, 2:04 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 41 min |
| Jul 15, 3:13 AM CDT | Special Weather Statement | DDC | Ellis, Rush | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.